Florida, 2018

Hail and Damaging Winds in Florida, March 20, 2018

March 20, 2018 · NWS MLB · 21 events in 5 counties and zones

A deepening mid-level trough and associated strong cold front moved across north/central Florida. Conditions ahead and along the cold front were favorable for severe thunderstorms as an 80-90 knot jet maxima produced sufficient upper level divergence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A deepening mid-level trough and associated strong cold front moved across north/central Florida. Conditions ahead and along the cold front were favorable for severe thunderstorms as an 80-90 knot jet maxima produced sufficient upper level divergence. These conditions produced an enhanced risk of severe weather, sparking several rounds of severe thunderstorms, which affected Volusia, Seminole, Orange, Brevard and Okeechobee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 20, 9:53 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 20, 9:53 AM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1053 AM EDT Tue Mar 20 2018

.DISCUSSION...

Update...Morning convection across Volusia county has already
become strong to potentially severe with rotation indicated with
two cells tracking across northern portions of the county this
morning. Have updated grids and forecast products for newly
issued Tornado Watch from Osceola/Brevard northward through 7 pm.
Recent latest high resolution models support strong to severe
convection increasing in coverage across nrn/central sections into
mid afternoon and late afternoon/early evening across the far south.
Convective severe straight lines, hail and a few tornadoes are
possible with the strongest convection this afternoon. Forecast
timing/convective coverage trends continue to look on track so
have made little change to weather grids from morning forecast,
except in the short term through early afternoon. Lake Wind
Advisory continues in effect with wind gusts to 30-35 mph expected.

&&

.AVIATION...
Broken MVFR cumulus across srn sections will become VFR for a time
into early to mid afternoon before convection arrives later.
Expect additional SHRA/TSRA to develop mainly north of KISM-KTIX
into early afternoon with convection affecting KMLB-KSUA corridor
from mid to late afternoon. Tempo IFR/MVFR conditions and strong
convective wind gusts will be possible with any storms. Convection
will sweep southeast away from KFPR-KSUA into late evening with
VFR conditions overnight.

&&

.MARINE...Current marine forecast is on track. Updated headlines
for Tornado Watch nrn/central waters through 7 pm. Previous...
Today-Tonight...Poor to hazardous boating conditions expected
with SW winds increasing to 15-20 knots today and around 20-25
knots into tonight, with frequent gusts to gale fore possible over
the offshore waters of Volusia and Brevard County. A line of
showers and storms is set to cross the waters out ahead of a cold
front from early to mid afternoon across the nrn waters to late
afternoon/evening across the south. Strong to severe fast moving
storms pushing offshore are possible with wind gusts over 40
knots.

A Small Craft Advisory continues for the waters starting this
afternoon, with a Gale Warning now going into effect for the
offshore waters north of Sebastian Inlet for tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  83  51  71  44 /  90  10   0   0
MCO  85  55  73  45 /  80  20   0   0
MLB  89  57  74  43 /  70  30   0   0
VRB  89  58  75  44 /  50  40   0   0
LEE  81  53  72  45 /  90  10   0   0
SFB  83  53  70  45 /  90  10   0   0
ORL  84  56  71  47 /  80  10   0   0
FPR  89  57  76  42 /  40  40   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 8 PM EDT this evening for Coastal
     Volusia County-Indian River-Inland Volusia County-Martin-
     Northern Brevard County-Northern Lake County-Okeechobee-
     Orange-Osceola-Seminole-Southern Brevard County-Southern
     Lake County-St. Lucie.

     Tornado Watch until 7 PM EDT this evening for Coastal Volusia
     County-Inland Volusia County-Northern Brevard County-
     Northern Lake County-Orange-Osceola-Seminole-Southern
     Brevard County-Southern Lake County.

AM...Tornado Watch until 7 PM EDT this evening for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Volusia-Brevard County
     Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 4 PM this afternoon to 4 AM EDT
     Thursday for Flagler Beach to Volusia-Brevard County Line 0-
     20 nm-Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 4 PM this afternoon to 8 PM EDT this
     evening for Flagler Beach to Volusia-Brevard County Line 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60
     nm.

     Gale Warning from 8 PM this evening to 4 AM EDT Thursday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Volkmer/Spratt/Blottman/Glitto
Hazardous weather outlook, Mar 20, 9:38 AM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1038 AM EDT Tue Mar 20 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1038 AM EDT Tue Mar 20 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...

...Enhanced Threat of Severe Weather Across East Central Florida
This Afternoon and Evening...

...Tornado Watch until 7 pm EDT for Lake, Volusia, Seminole, Orange,
Osceola and Brevard Counties...

A squall line is expected to develop ahead of a cold front and move
into areas northwest of I-4 early this afternoon. Ahead of this
line, a few strong to severe storms will continue to form and
push across the northern sections through early afternoon.

The line will push southward with a potential secondary band of
showers and storms farther south over the Gulf moving rapidly
eastward. This will lead to numerous showers and storms pushing
quickly toward the east-northeast across east central Florida around
55 to 60 mph through mid to late afternoon. This activity will then
shift south and offshore of the Treasure Coast by late evening.

Strong to severe storms will occur with this activity. Damaging wind
gusts up to 60 to 70 mph and frequent lightning strikes will be the
main threat from any severe storms, but large hail and isolated
tornadoes will also be possible. Make sure you have a way of
receiving timely severe weather watches and warnings for your area.

.HIGH WIND IMPACT...
Southwest winds will increase up to 20 to 25 mph into the
afternoon with frequent gusts up to 35 mph. A Lake Wind Advisory
is in effect this afternoon through early evening for all of east
central Florida.

.RIP CURRENT IMPACT...
A Moderate Risk of rip currents will exist along the beaches of
east central Florida today. Make sure to swim near a lifeguard
and be alert and prepared to take cover for any fast moving strong
to severe storms that cross the beaches and push offshore.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous fast moving storms, pushing rapidly to the
east-northeast up to 50 to 60 knots and offshore through the
afternoon hours are expected across the area. Some storms may be
severe, producing wind gusts up to 60 knots.

.WATERSPOUT IMPACT...
Storms pushing offshore through this afternoon and evening will have
the potential to produce isolated waterspouts over the intracoastal
and adjacent Atlantic waters.

.WIND AND SEA IMPACT...
Southwest winds up to 15 to 20 knots over the waters today will
become westerly and increase to around 20 to 25 knots tonight,
with frequent gusts to gale force expected over the offshore
waters of Volusia and Brevard counties. A Small Craft Advisory
goes into effect this afternoon for the entire coastal waters,
with a Gale Warning in effect offshore, north of Sebastian inlet,
into tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Hazardous boating conditions will continue through mid week with
a fresh to strong north to northwest breeze behind the cold front.
A very dry airmass building in behind this boundary will also
lead to a higher fire danger across the area during the afternoon
hours of Wednesday through at least Friday.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather. Formal activation may be
needed.

Weitlich/Glitto

In the hours before

Special weather statement, Mar 20, 8:19 AM EST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
919 AM EDT TUE MAR 20 2018

FLZ041-044-141-201415-
Northern Lake County FL-Inland Volusia County FL-
Coastal Volusia County FL-
919 AM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND NORTHERN
VOLUSIA COUNTIES UNTIL 1015 AM EDT...

At 917 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Barberville, moving east at 35 mph.

Wind gusts up to 45 to 50 mph will be possible with this storm.

Locations impacted include...
Alexander Springs, DeLeon Springs, Daytona Beach, Port Orange,
Ormond Beach, DeLand and South Daytona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 2909 8089 2900 8155 2916 8161 2926 8128
      2927 8115 2931 8115 2935 8103
TIME...MOT...LOC 1317Z 257DEG 32KT 2910 8150

15
Special weather statement, Mar 20, 12:11 PM EST, 1 hour 22 minutes before
FLZ041-044>047-053-141-144-147-201830-

Special Weather Statement
National Weather Service Melbourne FL
111 PM EDT TUE MAR 20 2018

...Tornado Watch for portions of Central Florida through 7 PM...
...Strong to severe storms will impact Central Florida this
afternoon...

At 110 pm, a temporary break of activity had overspread east-
central Florida. However, a strong thunderstorm over Pasco County
was moving east at 40 mph and should reach southern Lake County
between 130 and 200 pm. This storm cell has the potential to produce
severe weather over Lake County.

Other thunderstorms will develop and increase in coverage the mid to
late afternoon, especially across areas north of a line from
southern Lake County to the Four Corners to Cocoa Beach. Damaging
wind gusts, large damaging hail and isolated tornadoes will be
possible with the strongest cells.

Outside of thunderstorms, southwest winds will be gusty, reaching
30 and 35 mph at times. Temperatures will warm into the 80s in many
areas.

Persons should monitor the increasing likelihood of strong to severe
storms developing across east central Florida.

Additional details...including graphics are available online at:
http://www.weather.gov/mlb/blog

Spratt
Special weather statement, Mar 20, 1:17 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
217 PM EDT TUE MAR 20 2018

FLZ041-044>046-141-144-201915-
Northern Lake County FL-Inland Volusia County FL-Orange FL-
Seminole FL-Coastal Volusia County FL-Southern Lake County FL-
217 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...LAKE...WESTERN ORANGE
AND WESTERN VOLUSIA COUNTIES UNTIL 315 PM EDT...

Strong thunderstorms will increase in coverage and intensity across
portions of Lake, Orange, Seminole and western Volusia County
through late afternoon. The threat for damaging winds, large hail
and isolated tornadoes will continue increase through the afternoon
across this region.

Remain alert for severe weather warnings and review your personal
plans for moving to a safe location if a warning is issued for your
immediate area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning will occur with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

A tornado watch remains in effect until 700 PM EDT for east central
Florida.

LAT...LON 2896 8194 2896 8166 2905 8166 2906 8164
      2928 8164 2932 8168 2937 8146 2940 8142
      2926 8142 2927 8115 2852 8107 2835 8195
TIME...MOT...LOC 1807Z 243DEG 42KT 2851 8173

Spratt

The radar

The Melbourne radar (KMLB), 94 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Orange

When
March 20, 1:33 PM EST
Where
Orange County, 0.92 mi NW of Westwood
Measured
1.75 in hail
Reported by
Public
Coordinates
28.580, -81.460

Golf ball sized hail was reported in the Pine Hills area by a member of the public. Various other reports were received from the public, trained spotters, and emergency managers of hail ranging from quarter to golf ball size from Winter Garden/Ocoee to the Maitland/Eatonville area.

Hail, Seminole

When
March 20, 1:57 PM EST
Where
Seminole County, 1.4 mi WSW of Jones Lndg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
28.620, -81.200

A trained spotter reported ping pong ball sized hail in Oviedo.

Hail, Seminole

When
March 20, 1:59 PM EST
Where
Seminole County, 1.51 mi SSE of Oviedo
Measured
1.75 in hail
Reported by
Social Media
Coordinates
28.650, -81.190

Per various social media photos and reports; various members of the public reported hail ranging from ping pong to golf ball size fell in an area from Oviedo to Chuluota to just north of the University of Central Florida campus.

Hail, Orange

When
March 20, 2:14 PM EST
Where
Orange County, 3.11 mi WNW of Pine Castle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.480, -81.420

A trained spotter reported quarter sized hail at the 4300 block of John Young Parkway.

Hail, Orange

When
March 20, 2:22 PM EST
Where
Orange County, 1.84 mi SE of Conway
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
28.480, -81.310

Several reports from trained spotters reported quarter to half dollar sized hail near Semoran Boulevard just north of Orlando International Airport.

Hail, Orange

When
March 20, 2:30 PM EST
Where
Orange County, 5.84 mi WSW of Bithlo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
28.520, -81.190

A ham radio operator reported quarter sized hail near Alafaya Trail and Stoney Brook East in Avalon Park.

Hail, Brevard

When
March 20, 2:54 PM EST
Where
Brevard County, 2.52 mi WNW of Playalinda Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.560, -80.820

A trained spotter reported quarter sized hail in Titusville.

Thunderstorm Wind, Brevard

When
March 20, 2:55 PM EST
Where
Brevard County, 4.32 mi NNW of Cape Canavral Misl S
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.540, -80.570

A US Air Force wind tower measured a peak gust of 58 mph from the northwest.

Thunderstorm Wind, Brevard

When
March 20, 2:56 PM EST
Where
Brevard County, 1.52 mi WSW of Cape Canavral Misl S
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
28.475, -80.574

The AWOS at the Cape Canaveral Air Force Station Skid Strip (KXMR) measured a peak wind gust of 73 mph from the west.

Thunderstorm Wind, Brevard

When
March 20, 3:00 PM EST
Where
Brevard County, 2.8 mi WSW of Cape Canavral Misl S
Measured
62 kt (71 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.460, -80.590

US Air Force wind tower 0403 measured a peak wind gust of 71 mph from the northwest.

Thunderstorm Wind, Brevard

When
March 20, 3:02 PM EST
Where
Brevard County, 3.04 mi E of Frontenac
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
28.470, -80.720

A trained spotter measured a peak wind gust of 65 mph from a weather station in North Merritt Island.

Hail, Brevard

When
March 20, 3:06 PM EST
Where
Brevard County, 2.43 mi W of Sharpes
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
28.430, -80.810

A US Air Force meteorologist reported ping pong ball sized hail along Tangelo Avenue about 1/4 mile east of Interstate 95 in Canaveral Groves.

Thunderstorm Wind, Brevard

When
March 20, 3:10 PM EST
Where
Brevard County, 2.8 mi WNW of Port Canaveral
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.434, -80.573

US Air Force wind tower 0001 measured a peak wind gust of 63 mph from the northwest.

Thunderstorm Wind, Brevard

When
March 20, 3:10 PM EST
Where
Brevard County, 3.59 mi WNW of Cape Canaveral
Measured
64 kt (74 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.405, -80.652

US Air Force wind tower 0300 measured a peak wind gust of 74 mph.

Hail, Brevard

When
March 20, 3:14 PM EST
Where
Brevard County, 3.51 mi N of Indianola
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
28.430, -80.710

A trained spotter reported half dollar sized hail in North Merritt Island.

Hail, Volusia

When
March 20, 4:23 PM EST
Where
Volusia County, 0.6 mi W of Ormond Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.280, -81.060

A trained spotter reported quarter size hail in Ormond Beach.

Hail, Volusia

When
March 20, 4:35 PM EST
Where
Volusia County, 1.51 mi NNW of De Leon Spgs
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
29.140, -81.360

A member of the public reported hail up to golf ball size at his home just north of Deleon Springs. He also reported damage to his pool screen enclosure.

Hail, Volusia

When
March 20, 4:50 PM EST
Where
Volusia County, 1.18 mi NE of Daytona Beach
Measured
1.5 in hail
Reported by
Public
Coordinates
29.233, -81.018

A member of the public reported ping pong ball sized hail at the intersection of Halifax Avenue and Seabreeze Boulevard in Daytona Beach.

Hail, Volusia

When
March 20, 4:51 PM EST
Where
Volusia County, 2.07 mi S of Holly Hill
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.220, -81.070

A trained spotter reported 2 inch hail in Daytona Beach.

Hail, Volusia

When
March 20, 4:51 PM EST
Where
Volusia County, 1.51 mi NNW of Daytona Beach
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.240, -81.040

A trained spotter reported 2 inch hail in Holly Hill.

Hail, Okeechobee

When
March 20, 5:10 PM EST
Where
Okeechobee County, 5.09 mi ENE of Ft Drum
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
27.540, -80.740

A storm chaser near Fort Drum reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735886, 735888, 735906, 738826, 738827, 735891, 735892, 735893, 735894, 735895, 735908, 735905, 735896, 735897, 735898, 735899, 735900, 735901, 735902, 735903, 735904.